Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

The loop group and the cobar construction


Authors: Kathryn Hess and Andrew Tonks
Journal: Proc. Amer. Math. Soc. 138 (2010), 1861-1876
MSC (2010): Primary 55P35; Secondary 16T05, 18G30, 55U10, 57T05, 57T30
DOI: https://doi.org/10.1090/S0002-9939-09-10238-1
Published electronically: December 21, 2009
MathSciNet review: 2587471
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that for any $ 1$-reduced simplicial set $ X$, Adams' cobar construction $ \Omega CX$ on the normalised chain complex of $ X$ is naturally a strong deformation retract of the normalised chains $ CGX$ on the Kan loop group $ GX$. In order to prove this result, we extend the definition of the cobar construction and actually obtain the existence of such a strong deformation retract for all 0-reduced simplicial sets.


References [Enhancements On Off] (What's this?)

  • 1. J. F. Adams, On the cobar construction, Proc. Nat. Acad. Sci. U.S.A. 42 (1956), 409-412. MR 0079266 (18:59c)
  • 2. Hans-Joachim Baues and Andrew Tonks, On the twisted cobar construction, Math. Proc. Cambridge Philos. Soc. 121 (1997), no. 2, 229-245. MR 1426521 (97k:55023)
  • 3. V. K. A. M. Gugenheim and H. J. Munkholm, On the extended functoriality of Tor and Cotor, J. Pure Appl. Algebra 4 (1974), 9-29. MR 0347946 (50:445)
  • 4. V.K.A.M. Gugenheim, L. Lambe, and J. Stasheff, Perturbation theory in differential homological algebra, Illinois J. Math. 33 (1989), 566-582. MR 1007895 (91e:55023)
  • 5. -, Perturbation theory in differential homological algebra. II, Illinois J. Math. 35 (1991), 357-373. MR 1103672 (93e:55018)
  • 6. Kathryn Hess, Paul-Eugène Parent, and Jonathan Scott, A chain coalgebra model for the James map, Homology, Homotopy Appl. 9 (2007), no. 2, 209-231. MR 2366950 (2008k:55020)
  • 7. Daniel M. Kan, Abstract homotopy. IV, Proc. Nat. Acad. Sci. U.S.A. 42 (1956), 542-544. MR 0087938 (19:440b)
  • 8. L. Lambe and J. Stasheff, Applications of perturbation theory to iterated fibrations, Manuscr. Math. 58 (1987), 363-376. MR 893160 (89d:55041)
  • 9. J. Peter May, Simplicial objects in algebraic topology, Chicago Lectures in Mathematics, University of Chicago Press, Chicago, IL, 1992, reprint of the 1967 original. MR 1206474 (93m:55025)
  • 10. Frédéric Morace and Alain Prouté, Brown's natural twisting cochain and the Eilenberg-Mac Lane transformation, J. Pure Appl. Algebra 97 (1994), no. 1, 81-89. MR 1310750 (96a:55029)
  • 11. R. H. Szczarba, The homology of twisted cartesian products, Trans. Amer. Math. Soc. 100 (1961), 197-216. MR 0137111 (25:567)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 55P35, 16T05, 18G30, 55U10, 57T05, 57T30

Retrieve articles in all journals with MSC (2010): 55P35, 16T05, 18G30, 55U10, 57T05, 57T30


Additional Information

Kathryn Hess
Affiliation: Institut de géométrie, algèbre et topologie (IGAT), École Polytechnique Fédérale de Lausanne, CH-1015 Lausanne, Switzerland
Email: kathryn.hess@epfl.ch

Andrew Tonks
Affiliation: Statistics, OR and Mathematics Research Centre (STORM), London Metropolitan University, 166–220 Holloway Road, London N7 8DB, United Kingdom
Email: a.tonks@londonmet.ac.uk

DOI: https://doi.org/10.1090/S0002-9939-09-10238-1
Keywords: Loop space, cobar construction, strong deformation retract, acyclic models
Received by editor(s): March 13, 2009
Published electronically: December 21, 2009
Communicated by: Brooke Shipley
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society